From Barrie, Ontario, Canada:
My 15 year old daughter has had type 1 diabetes for two years now. She went on an insulin pump one year ago, and after the learning curve, a bit of a struggle with the honeymoon period, and a bout with DKA, her BG levels have been very good and had two back to back A1cs of 6.6.
For the last week or so, her levels have stayed continuously high (15-20 mmol/l [270-360 mg/dl]) and ketone readings between 0.2 and 1.0. We have increased her basal rate, bolused the extra 10-15% on top of the correction bolus as recommended depending on the ketone level, but her readings seem to be staying in the 15-20 range.
She has not felt good this past week, but I can't tell if it's the high readings making her feel dizzy, or an underlying illness that is causing these high readings. We have visited both our GP and her specialist and they just tell us to give her more insulin.
We are always a little wary in giving her large doses as we are worried that she will drop too low.
Is it possible that a growth spurt at this age may create a permanent higher demand for insulin? She is currently taking 1.8 units per hour basal on the pump, and boluses 1 unit for 12 grams of carbs, and correction bolus being used is 1 unit to drop the blood glucose 2 mm/l.
Her TDD of insulin has been about 60, but lately it has climbed to over 75 and still the high readings.
I wonder if the insulin pump is malfunctioning since nondelivery of insulin would obviously cause high sugars and ketones. I would certainly also look for underlying infection or other cause of blocking insulin action as well. Sometimes teenagers purposefully omit taking their insulin and this could be difficult to determine. This often happens if they are overeating and then use insulin omission as a way of not gaining weight since the hyperglycemia causes glucose urine loss - and uncontrolled diabetes. This is what we call diabulimia - a form of bulimic behavior that is very dangerous - especially if omitted insulin occurs to the point of ketonuria or ketoacidosis. You should go back to your diabetes team and problem solve in more detail. She may need to be in the hospital for more direct observation to see if there is some underlying cause.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.